Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 70, NWS Nashville, TN

August 12, 1999Lawrence County, Lewis County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 12, 1999, 6:33 PM CDT for Lawrence County, Lewis County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1999, 6:33 PM CDT (23:33 UTC)
Expired
Aug 12, 1999, 8:30 PM CDT
In force
117 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lawrence County, TN, Lewis County, TN

The radar

The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 122336
FFWBNA
TNC099-101-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT THU AUG 12 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAWRENCEBURG
  LEWIS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HOHENWALD

* UNTIL 830 PM CDT

* AT 630 PM CDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED            
  FLASH FLOODING IN LAWRENCE COUNTY...NORTH OF ETHRIDGE ALONG        
  HIGHWAY 43. RADAR INDICATES ADDITIONAL RAIN IN THE WARNED AREA     
  WHICH WILL LIKELY CAUSE ADDITIONAL FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:44 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 1:44 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT THU AUG 12 1999

...CURRENT WEATHER...

1800 UTC SURFACE PLOT SHOWS SURFACE BOUNDARY EXTENDING ACROSS
SOUTHERN KENTUCKY AND INTO THE NORTHERN CUMBERLAND PLATEAU. DEW
POINTS ACROSS THE NASHVILLE COUNTY WARNING AREA ARE STILL BETWEEN
70 AND 75 DEGREES WITH TEMPERATURES CONTINUING TO RISE THROUGH THE
90S TO NEAR 100 IN SOME PLACES.

WSR-88D SHOWS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
OVER SOUTHWEST MIDDLE TENNESSEE...WHERE SURFACE HEATING IS THE
GREATEST. EXPECT THIS DEVELOPMENT TO CONTINUE ACROSS THE REMAINDER
OF THE MID STATE AS THE AFTERNOON PROGRESSES.

...MODEL DISCUSSION...

ETA AND NGM ARE IN GOOD AGREEMENT REGARDING THE MOVEMENT OF THE
NEXT SURFACE SYSTEM. AVN SEEMS ABOUT 6 HOURS BEHIND...SO WILL FAVOR
AN ETA/NGM BLEND THIS FORECAST.

SURFACE FRONT SHOULD PASS THROUGH NASHVILLE AROUND 0600 UTC SATURDAY
WITH BEST CHANCE FOR THUNDERSTORMS TOMORROW AFTERNOON. MODEL TIME
SECTION PLOTS FOR BOTH NASHVILLE AND CROSSVILLE SHOW STRONGEST LIFT
CENTERED BETWEEN 1800 AND 2100 UTC TOMORROW. MIDDLE LEVELS WILL
EXPERIENCE SIGNIFICANT MOISTURE ADVECTION BY THIS TIME.

MOST OF THE PRECIPITATION SHOULD END BY TOMORROW EVENING...AND
NORTHWESTERLY FLOW BEHIND THE FRONT WILL BRING COOLER TEMPERATURES TO
MIDDLE TENNESSEE.

...FORECAST DISCUSSION...

FWC/FAN TEMPERATURES ARE VERY CLOSE THROUGH THE FORECAST PERIOD...
AND IN AGREEMENT WITH VALUES GIVEN BY THE MASSIE/ROSE LOW LEVEL
THICKNESS SCHEME. WILL GO WITH A BLEND OF THE FWC/FAN TEMPERATURES
AND POPS.

BNA BU 075/095 072/090 067 08242
CSV BU 069/090 068/085 062 08243

.BNA...NONE.

08

In the hours before

Local storm report, Aug 12, 5:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM                              TN   WIND DAMAGE
08/12/99   RUTHERFORD                     NWS WIFE REPORTED TREES
                                          DOWN IN WESTERN RUTHERFORD
                                          COUNTY AT HWY 102.

0440 PM    CHAPEL HILL               TN   WIND DAMAGE
08/12/99   MARSHALL                       SPOTTER REPORTED TREES
                                          DOWN.

0455 PM    DONELSON                  TN   .5 INCH HAIL
08/12/99   DAVIDSON                       MARBLE SIZE HAIL COVERING
                                          THE GROUND.

0500 PM    SMYRNA                    TN   TORNADO
08/12/99   RUTHERFORD                     SKYWARN SPOTTER REPORTED A
                                          TORNADO JUST SOUTHWEST OF
                                          SMYRNA.

0505 PM    LA VERGNE                 TN   1.75 INCH HAIL
08/12/99   RUTHERFORD                     GOLF BALL SIZE HAIL
                                          REPORTED TO THE NWS BY
                                          LOCAL TV STATION.

0513 PM    COLUMBIA                  TN   WIND DAMAGE
08/12/99   MAURY                          AMATEUR RADIO REPORTS OF
                                          TREES DOWN JUST EAST OF
                                          COLUMBIA.

0526 PM    GOODLETTSVILLE            TN   .88 INCH HAIL
08/12/99   DAVIDSON                       SKYWARN SPOTTER REPORTED
                                          NICKEL SIZE HAIL.

END/ORCHANIAN
Local storm report, Aug 12, 5:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    GLADEVILLE                TN   WIND DAMAGE
08/12/99   WILSON                         HWY DEPT. REPORTED TREES
                                          DOWN IN GLADEVILLE AND
                                          ALSO AT RT 109 AND CAIRO
                                          BEND RD.
Local storm report, Aug 12, 5:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
555 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    LEBANON                   TN   .75 INCH HAIL
08/12/99   WILSON                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL COVERING
                                          THE GROUND JUST NORTHWEST
                                          OF LEBANON.
Local storm report, Aug 12, 6:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM                              TN   .88 INCH HAIL
08/12/99   LEWIS                          911 CENTER REPORTED NICKEL
                                          SIZE HAIL IN THE SOUTHEAST
                                          PART OF THE COUNTY.
Local storm report, Aug 12, 6:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
627 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CROSS PLAINS              TN   WIND DAMAGE
08/12/99   ROBERTSON                      SKYWARN SPOTTER REPORTED
                                          TREES DOWN.
Local storm report, Aug 12, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    ETHRIDGE                  TN   FLOODING
08/12/99   LAWRENCE                       AMATEUR RADIO REPORTED
                                          CREEKS COMING OUT OF THEIR
                                          BANKS JUST NORTH OF
                                          ETHRIDGE ON HIGHWAY 43.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:38 PM CDTSevere Thunderstorm WarningOHXHumphreys52 min
Aug 12, 2:48 PM CDTSevere Thunderstorm WarningOHXGiles42 min
Aug 12, 3:16 PM CDTSevere Thunderstorm WarningOHXDickson44 min
Aug 12, 3:23 PM CDTSevere Thunderstorm WarningOHXHumphreys52 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningOHXBedford37 min
Aug 12, 4:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore50 min
Aug 12, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham49 min
Aug 12, 4:14 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Aug 12, 4:15 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson45 min
Aug 12, 4:21 PM CDTSevere Thunderstorm WarningOHXCannon39 min
Aug 12, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson32 min
Aug 12, 4:44 PM CDTSevere Thunderstorm WarningOHXRobertson31 min
Aug 12, 4:48 PM CDTTornado WarningOHXRutherford27 min
Aug 12, 4:56 PM CDTSevere Thunderstorm WarningOHXWilson34 min
Aug 12, 5:08 PM CDTSevere Thunderstorm WarningOHXSumner37 min
Aug 12, 5:17 PM CDTSevere Thunderstorm WarningOHXDavidson13 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Aug 12, 5:27 PM CDTSevere Thunderstorm WarningOHXWilson33 min
Aug 12, 5:49 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale26 min
Aug 12, 5:53 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis37 min
Aug 12, 5:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence37 min
Aug 12, 6:36 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury34 min

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.